Wisconsin, 2006

Cold in Wisconsin, February 17 to 18, 2006

February 17 to 18, 2006 · NWS MKX · 20 events in 20 counties and zones

Very cold wind chil values affected all of south-central and southeast Wisconsin during the evening hours of February17th through the morning hours of February 18th, in the wake of the winter storm on February 15-6th. After daytime maximum readings mostly in the teens over south-central Wisconsin to the mid 20s over the southeast corner on the 17th, temperatures dropped overnight.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Very cold wind chil values affected all of south-central and southeast Wisconsin during the evening hours of February17th through the morning hours of February 18th, in the wake of the winter storm on February 15-6th. After daytime maximum readings mostly in the teens over south-central Wisconsin to the mid 20s over the southeast corner on the 17th, temperatures dropped overnight. Lowest readings during the early morning hours on the 18th ranged from -22F about 7 miles northwest of Poynette (Columbia Co.) to -10F at Racine (Racine Co.). Brisk west to northwest winds gusted to 15 to 20 knots (17 to 23 mph). Wind chills dropped to -20 to -34, however for only about 1 hour, they dropped to -35 to -38 in scattered spots (-38 at Sheboygan in Sheboygan County). Several outdoor activities and other social functions were cancelled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 17, 2:32 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 17, 2:32 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
232 PM CST FRI FEB 17 2006

.DISCUSSION...FORECAST FOCUS ON BITTER COLD TEMPERATURES AND WIND
CHILLS.

COLD AIR ADVECTION WILL CONTINUE TONIGHT AS A COLD CORE OF 850 MB
TEMPERATURES OF -25 TO -30C MOVES INTO THE FORECAST REGION. A 30
TO 35 KNOT 850 MB LOW LEVEL JET WILL INTENSIFY THE COLD AIR ADVECTION
AND WIND GUSTS THIS EVENING. COLD AIR ADVECTION SUPPORTING RATHER
STEEP LAPSE RATES IN LOWEST 2 THSD FT SO DO NOT EXPECT WINDS TO
DECOUPLE COMPLETELY. WITH WINDS AT OR ABOVE 10 MPH FOR MOST OF THE
NIGHT AND LOW TEMPERATURES BELOW ZERO...WIND CHILLS EASILY REACH
MINUS 20 TO MINUS 30 BELOW. WIND CHILL ADVISORY IN EFFECT TONIGHT
THROUGH NOON SATURDAY. WILL ADJUST THE BEGINNING OF THE ADVISORY
TO 9PM.

ARCTIC HIGH SHIFTS INTO THE CENTRAL PORTION OF THE COUNTRY SATURDAY
AND SUNDAY AND WEAKENS WITH SLIGHT WARM AIR ADVECTION WITH WEST TO
SOUTHWEST SURFACE WINDS FROM THE NORTHERN PLAINS TO THE GREAT
LAKES. THICKNESSES RISE TO NEAR 520 DM IN THE FAR SOUTH SUNDAY.
PREFERRED TO GO WARMER SATURDAY NIGHT DUE TO THE MODERATION.
HOWEVER WENT BELOW GFS MOS.

A RELATIVE QUIET WEEK WITH A NORTHWEST TO WEST JET ACROSS THE
NORTHERN TIER OF THE U.S. WITH WEAK SHORT WAVES MAINLY ACROSS
SOUTHERN CANADA UNTIL THURSDAY. PREFERRED TO DROP MOS TEMPS IN THE
EXTENDED FORECAST PERIOD DUE TO EXTENSIVE FRESH SNOW COVER.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST SATURDAY
FOR WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-WIZ059-
WIZ060-WIZ062-WIZ063-WIZ064-WIZ065-WIZ066-WIZ067-WIZ068-WIZ069-
WIZ070-WIZ071-WIZ072.

&&

HENTZ
Hazardous weather outlook, Feb 17, 2:56 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
256 PM CST FRI FEB 17 2006

WIZ046-047-051-052-056>060-062>072-181030-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
256 PM CST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR TONIGHT DUE TO EXPECTED
WIND CHILLS OF 20 BELOW TO 34 BELOW ZERO. THIS IS THE COLDEST AIR OF
THE WINTER SEASON...SO BE PREPARED IF YOU MUST BE OUTDOORS AND MAKE
SURE YOU COVER EXPOSED SKIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND CHILL ADVISORY IS IN EFFECT SATURDAY MORNING DUE TO EXPECTED
WIND CHILLS OF 20 BELOW TO 34 BELOW ZERO. THIS IS THE COLDEST AIR OF
THE WINTER SEASON...SO BE PREPARED IF YOU MUST BE OUTDOORS AND MAKE
SURE YOU COVER EXPOSED SKIN. THERE IS A CHANCE OF LIGHT SNOW ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-665-181030-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
256 PM CST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SMALL CRAFT ADVISORY TONIGHT FOR NORTHWEST WINDS OF 15 TO 25 KNOTS
AND WAVES BUILDING TO 3 TO 6 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY SATURDAY MORNING FOR NORTHWEST WINDS OF 15 TO 25
KNOTS AND WAVES OF 3 TO 5 FEET.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Marquette

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Marquette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Cold/Wind Chill, Green Lake

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Green Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Cold/Wind Chill, Fond du Lac

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Fond du Lac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sheboygan

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Sheboygan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sauk

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Sauk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Cold/Wind Chill, Columbia

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dodge

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Dodge forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ozaukee

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Ozaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Cold/Wind Chill, Iowa

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Iowa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dane

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Dane forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jefferson

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Cold/Wind Chill, Waukesha

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Waukesha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Cold/Wind Chill, Milwaukee

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Milwaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lafayette

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Lafayette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Cold/Wind Chill, Green

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Green forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Cold/Wind Chill, Rock

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Rock forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Cold/Wind Chill, Walworth

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Walworth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Cold/Wind Chill, Racine

When
February 17, 6:00 PM CST to February 18, 12:00 PM CST
Where
Racine forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kenosha

When
February 17, 6:00 PM CST
Where
Kenosha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492681, 5492682, 5492683, 5492684, 5492685, 5492686, 5492687, 5492688, 5492689, 5492690, 5492691, 5492692, 5492693, 5492694, 5492695, 5492696, 5492697, 5492698, 5492699, 5492700.